Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 112, NWS Blacksburg, VA

June 24, 1996Bedford County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 1996, 3:26 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 3:26 PM EDT (19:26 UTC)
Expired
Jun 24, 1996, 4:15 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bedford County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:30 PM EDTHail 1Vinton, VA
Jun 24, 3:30 PM EDTHail 0.75Vinton, VA
Jun 24, 3:35 PM EDTThunderstorm WindWestern Portion, VA
Jun 24, 3:50 PM EDTHail 1.75Montvale, VA
Jun 24, 4:10 PM EDTThunderstorm WindSoutheast Portion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:47 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 24, 1:47 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 24 1995

SHORT DISCUSSION...
WATCH IS OUT FOR MOST OF CWA UNTIL 23Z.  WX PROGRESS AS EXPTD. RAD
CMP SHWD LINE OF SHWRS AND TSMS FROM STATE COLLEGE PA THRU WRN
PORTIONS OF CWA TO TRI. SFC LOW WL MOVE EWD FRM GRT LKS INTO NEW ENG
DURG PD WITH ASSOCD CD FNT TRAILING S. CD FNT SWINGS THRU FA TA AND
TNGT WITH SHWRS AND TSTMS. SOME TSTMS WL CONTAIN HEAVY RAIN...GUSTY
WINDS AND HAIL. WSFOS COOR CALLS ARE WELCOMED.
ROA 70/88/62/83 4100
KK

In the hours before

Special weather statement, Jun 24, 11:51 AM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-241600

SEVERE THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON MON JUN 24 1996

...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

A FRONTAL SYSTEM MOVING INTO THE MID-ATLANTIC REGION THIS AFTERNOON
WILL STRENGTHEN AND PROVIDE A FOCUS FOR NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE VIRGINIAS AND INTO NORTHERN NORTH CAROLINA.
SOME OF THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...HEAVY RAINS AND
LARGE HAIL.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THIS
AFTERNOON AND THEN SPREAD EAST INTO THE PIEDMONT. SOME STORMS COULD
BECOME ESPECIALLY INTENSE OVER THE VIRGINIA PIEDMONT.

SKYWARN SPOTTERS WILL LIKELY BE ACTIVATED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

KK
Special weather statement, Jun 24, 1:11 PM EDT, 2 hours 15 minutes before
VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON JUN 24 1996

...A SEVERE THUNDERSTORMS IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA AND MOST OF WESTERN VIRGINIA UNTIL 7 PM TONIGHT...

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORM IN AN CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREAjTENING WEATHER
CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WarningRNKGiles36 min
Jun 24, 2:11 PM EDTSevere Thunderstorm WarningRNKCraig49 min
Jun 24, 2:24 PM EDTSevere Thunderstorm WarningRNKGiles36 min
Jun 24, 2:50 PM EDTSevere Thunderstorm WarningRNKMontgomery50 min
Jun 24, 3:09 PM EDTSevere Thunderstorm WarningRNKBotetourt51 min
Jun 24, 3:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Rockbridge, City of Buena Vista, City of Lexington66 min
Jun 24, 3:27 PM EDTSevere Thunderstorm WarningRNKCarroll33 min
Jun 24, 3:50 PM EDTSevere Thunderstorm WarningRNKCarroll50 min
Jun 24, 4:06 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Jun 24, 4:14 PM EDTSevere Thunderstorm WarningRNKRoanoke51 min
Jun 24, 4:14 PM EDTSevere Thunderstorm WarningRNK51 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania51 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningRNKCity of Danville51 min
Jun 24, 5:18 PM EDTSevere Thunderstorm WarningRNKCampbell52 min
Jun 24, 1:43 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes52 min
Jun 24, 1:30 PM EDTSevere Thunderstorm WarningRNKMercer45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.